Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 201, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2005, 12:58 AM CDT for Otter Tail County, Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 12:58 AM CDT (05:58 UTC)
- Expired
- Aug 9, 2005, 2:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 170 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:10 AM CDT | HAIL 2.75 | Underwood, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 12:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2923 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 090558 SVRFGF MNC111-090700- /O.NEW.KFGF.SV.W.0201.050809T0558Z-050809T0700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1258 AM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA THIS INCLUDES THE CITY OF FERGUS FALLS * UNTIL 200 AM CDT. * AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THE STORM WAS LOCATED 3 MILES NORTH OF UNDERWOOD... OR 9 MILES EAST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BATTLE LAKE AT 115 AM CLITHERALL AT 125 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4663 9612 4615 9609 4615 9527 4659 9520 $$ 55
3 follow-up statements
000 WWUS53 KFGF 090615 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 115 AM CDT TUE AUG 9 2005 MNC111-090700- /O.CON.KFGF.SV.W.0201.000000T0000Z-050809T0700Z/ OTTER TAIL MN- 115 AM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM CDT FOR CENTRAL OTTER TAIL COUNTY... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THE STORM WAS LOCATED 3 MILES EAST OF UNDERWOOD...OR 13 MILES EAST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 15 MPH. BASEBALL SIZED HAIL WAS REPORTED IN UNDERWOOD AT 111 AM. THE SEVERE THUNDERSTORM WILL BE NEAR... BATTLE LAKE BY 125 AM CDT... CLITHERALL BY 140 AM CDT... 6 MILES SOUTHWEST OF VINING BY 200 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. LAT...LON 4663 9612 4615 9609 4615 9527 4659 9520 $$ 55
000 WWUS53 KFGF 090649 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 149 AM CDT TUE AUG 9 2005 MNC111-090700- /O.CON.KFGF.SV.W.0201.000000T0000Z-050809T0700Z/ OTTER TAIL MN- 149 AM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM CDT FOR CENTRAL OTTER TAIL COUNTY... AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES WEST OF HENNING...OR 27 MILES EAST OF FERGUS FALLS...MOVING TO THE EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HENNING BY 155 AM CDT... ALMORA AND 7 MILES SOUTHWEST OF DEER CREEK BY 200 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. LAT...LON 4663 9612 4615 9609 4615 9527 4659 9520 $$ 55/54
000 WWUS53 KFGF 090700 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 200 AM CDT TUE AUG 9 2005 MNC111-090710- /O.CAN.KFGF.SV.W.0201.000000T0000Z-050809T0700Z/ OTTER TAIL MN- 200 AM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTTER TAIL COUNTY IS CANCELLED... AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 3 MILES NORTH OF HENNING...OR 31 MILES EAST OF FERGUS FALLS...MOVING TO THE NORTHEAST AT 20 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. LAT...LON 4663 9612 4615 9609 4615 9527 4659 9520 $$ 55/54
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:50 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 8, 8:50 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 850 PM CDT MON AUG 8 2005 .DISCUSSION...18Z ETA DID A NICE JOB OF IDENTIFYING 2 SHORTWAVES WITH VORT MAXES...ONE CAUSING SOME SHOWERS ACROSS CENTRAL ND AND THE OTHER OVER EASTERN MT. NEITHER APPEARS TO BE INCREASING IN INTENSITY OR COVERAGE YET BUT THEY HAVE YET TO RECEIVE MOIST FUEL PROVIDED BY THE DEVELOPING LOW LEVEL JET THAT MODELS FORECAST OVER SD NEXT SEVERAL HOURS. 00Z UNR SOUNDING AND VWP PROFILES AT UNR AND FSD INDICATE THIS JET TRYING TO DEVELOP. THUNDERSTORMS MAY BE STARTING TO INCREASE NEAR HEI AND NORTH OF PHP IN RESPONSE TO THE JET. IN ANY CASE IT SEEMS PREMATURE TO UPDATE FORECASTS FOR LESS CONVECTIVE POTENTIAL WHEN WE/RE WAITING ON THE LOW LEVEL JET TO BE THE CATALYST. WILL LEAVE FORECAST ALONE FOR NOW AND MONITOR THEIR PROGRESS. GV -------------------------------------------------------------------- PREVIOUS DISCUSSION .SHORT TERM...MAIN FORECAST CHALLENGE TO BE CONVECTIVE CHANCES TONIGHT INCLUDING SEVERE AND HEAVY RAIN POTENTIAL. 12Z NAM/GFS INITIALIZED MAIN SHORTWAVES AND SFC FEATURES DECENT. THERE IS AGREEMENT WITH LARGE SCALE FEATURES...ALTHOUGH AGREEMENT WITH DETAILS IS LACKING. POLAR JET CURRENTLY ACROSS SOUTHERN CANADA WILL SLOWLY SHIFT SOUTH LOCATED ACROSS NORTHERN US BY THU. TONIGHT...TWO SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY PROPAGATING TOWARD FORECAST AREA (FA). ONE IS DROPPING SOUTH ACROSS W CANADA AND TWO IS LOCATED ACROSS SW IDAHO MOVING TOWARD W ND. 19Z SFC ANALYSIS SHOWS SFC TROUGH JUST E OF FA LOCATED FROM INL-ABR-WESTERN SD. EXPECT THE BOUNDARY TO STALL OUT IN THIS VICINITY. AREA RADAR IMAGERY INDICATING -SHRA ACROSS NW ND. THESE SHOWERS ASSOCIATED WITH 700MB FRONTOGENESIS WHICH WILL ENTER DVL BASIN TOWARD EVENING. THESE SHOWERS WILL BE MINIMAL GIVEN RELATIVELY DRY COLUMN. MAIN SHOW TO BE TOWARD MIDNIGHT THROUGH THE MORNING HOURS. AS THE TWO SHORTWAVES CONVERGE AND HEAD TOWARD FA CURRENT BAROCLINIC ZONE WILL STRENGTHEN. LOW-MID LEVEL FRONTOGENESIS/WAA WILL PROVIDE FORCING FOR PRECIP. IN ADDITION...UPPER LEVEL DIVERGENCE INCREASES OVER FA AS 250MB JET STRENGTHENS WITH FA IN RIGHT ENTRANCE REGION OF 120KT JET STREAK. PRECIPITABLE WATER INCREASES TO AROUND 1.50-1.75 INCHES. MODELS AND HPC INDICATING HIGHEST QPF AROUND 1.0 INCH...WHICH SEEMS REASONABLE. EXPECT CONVECTIVE DEVELOP ACROSS W DAKOTAS TO FOLLOW INSTABILITY AXIS MOVING INTO FA AROUND MIDNIGHT. CONVECTIVE PARAMETERS INCLUDE SHOWALTERS AROUND -2C TO -4C...LOW LEVEL JET AROUND 30KTS...0-6KM SHEAR 40-50KTS. WITH EXPECTED BOUNDARY LOCATION AND THE LOW LEVEL JET FOCUSING ACROSS THE SOUTHERN FA GREATEST THREAT FOR SEVERE WX THIS LOCATION. HOWEVER...SFC BOUNDARY MAY LIFT A BIT NORTH AS SHORTWAVES APPROACH. CURRENT GRIDS HAVE SEVERE MENTIONED ACROSS ALL BUT FAR NORTHERN FA...WHICH AGREES WITH SPC SO WILL NOT CHANGE. ONLY CHANGE WAS TO INCREASE POPS TO LIKELY ACROSS SOUTHERN AND CENTRAL FA. ISOLD HIGHER QPF MAY OCCUR WITH ANY CONVECTION...BUT WIDESPREAD THREAT OF HEAVY QPF MINIMAL. PRECIP CHANCES LOOK TO END BY TUE AFTERNOON AS BOUNDARY SHIFTS SOUTH. TUE-THURS...NAM AND GFS DIFFER WITH STRENGTH OF HIGH PRESSURE BUILDING IN FOR TUESDAY AND WEDNESDAY. NAM STRONGER...THUS COLDER WITH 850MB TEMPS. WILL COMPROMISE FOR TEMPERATURES. WITH POLAR JET OVER REGION BY WED AFTERNOON CHANCES FOR PRECIP INCREASE. BOTH MODELS SHOWING NEXT WAVE WED AFTERNOON INTO THURS NIGHT AND CURRENT FORECAST LOOKS GOOD. HIGH PRESSURE AGAIN BUILDS IN FOR THURS GIVING A BRIEF BREAK OF PRECIP DURING THE DAYTIME HOURS. .LONG TERM...LONG RANGE RUNS GENERALLY IN GOOD AGREEMENT INITIALLY THEN DIFFER TOWARDS END OF PERIOD WITH REGARDS TO RETURN TO MID LEVEL RIDGING. COLD FRONTAL BOUNDARY PASSAGE THURSDAY NIGHT/FRIDAY WITH ASSOCIATED SHARP BAROCLINIC ZONE WILL WARRANT HIGHEST POPS. HEIGHTS AND THERMAL PROFILE FALL INTO WEEKEND AS COLDER CANADIAN HIGH BUILDS IN FOR MAINLY DRY WITH SUB AVERAGE TEMPERATURES. LATER PERIODS PCPN CHANCES/POPS IFFY HOWEVER WITH TIMING ISSUES CONSIDERING UPPER FLOW WILL KEEP SLIGHT CHANCES GOING FOR NOW. && .AVIATION...BAND OF MVFR CIGS IN WAKE OF COOL FRONT CLIPPING EASTERN FA INTO EARLY EVENING. TSRA TO DEVELOP THIS EVENING WITH BEST POTENTIAL OVER SOUTHERN THIRD OF FA INTO OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GRAFENAUER/VOELKER
Hazardous weather outlook, Aug 8, 6:27 AM CDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 627 AM CDT MON AUG 8 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091126- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 627 AM CDT MON AUG 8 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE LIMITS WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS ARE POSSIBLE FROM THE CENTRAL RED RIVER VALLEY SOUTH AND EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR ADDITIONAL THUNDERSTORM ACTIVITY WEDNESDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. BERG
In the hours before
Special weather statement, Aug 9, 12:50 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 1250 AM CDT TUE AUG 9 2005 MNZ029>032-040-NDZ049-052>053-091200- GRANT-EAST OTTER TAIL-WEST OTTER TAIL-WADENA-WILKIN-RANSOM- RICHLAND-SARGENT- 1250 AM CDT TUE AUG 9 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 704 IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREA... IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT... OTTER TAIL... WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES RANSOM... RICHLAND... SARGENT INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:09 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 35 min |
| Aug 9, 12:22 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 38 min |
| Aug 9, 1:05 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.